• drleephillips

What To Do When Antidepressants Mess With Your Sex Life

The right medication can make a world of difference in the quality of life for those struggling with chronic depression and/or anxiety. For many, that medication is a selective serotonin reuptake inhibitor (SSRI) such as Lexapro, Prozac, and Celexa, the most commonly prescribed class of antidepressants. Providers typically favor this class of drug for their patients as it generally causes fewer side effects than other types of antidepressants.


But this doesn’t mean that SSRIs are side-effect free. One of the most common complaints I hear from my patients using SSRIs is that the medication negatively affects their sexual functioning. SSRIs can cause a disinterest in sex, causing the person to experience low desire and difficulty becoming and/or staying aroused. These sexual side effects can also show up as erectile dysfunction and delayed ejaculation in men and delayed lubrication and delayed orgasms in women. Some men and women also report that they are unable to achieve orgasm at all while taking SSRIs.

My patients are not alone. Research has shown that up to 80% of people using SSRI medication for depression and/or anxiety have reported sexual side effects. Whether or not a person will experience a change in sexual functioning depends largely on their biological makeup and the dosage of medication that they’re prescribed. There are no SSRIs that are less likely to cause sexual side effects than others.


The impact of SSRIs on sexual functioning can be frustrating for patients, as it not only dampens their own enjoyment of sex, but it also can affect their relationship. When one partner suddenly has difficulty having or enjoying sex, it can create a strain on the connection between both partners. If the partner using SSRIs is, for example, unable to become aroused, maintain an erection, or have an orgasm, the other partner may struggle with feelings of inadequacy and rejection. Both partners may experience a loss of connection with each other or worry that what was once a satisfying sex life will never return.


The good news is that there are a number of treatment options available as well as things that patients can do on their own to combat the sexual side effects of SSRIs.


Make An Appointment: Patients should talk to their medical provider about the sexual side effects they’re experiencing. The provider can possibly decrease the dose of the medication, or they may be able to identify a different class of antidepressant that is less likely to cause sexual problems. In some cases, the SSRI may be continued, but it can be supplemented with an additional medication that can improve sexual response. For example, adding bupropion (Wellbutrin) to treatment has been shown to counter sexual dysfunction caused by SSRIs in both men and women, and buspirone (BuSpar) has been used to increase libido and enhance the ability to have orgasms in patients using SSRIs.

Adjust Timing: Sometimes changing the time of day that the medication is taken and/or the time of day that a person engages in sexual intercourse can greatly improve the sexual side effects of SSRIs. Some people experience the fewest side effects of their medication a few hours before their next dose, so they find it helpful to take it at a time of day right after they normally have sex. Others find that their libido is highest at certain times of the day, so making adjustments to their schedule to have sex at these times increased their potential for arousal and orgasm.


Communicate: I always encourage patients to talk with their partner to explore ways to get creative with sex. Sex is about options, and there are many ways to enjoy pleasure that don’t always have to involve penetration. Couples can explore pleasure through kissing, exploratory touch, massage, mutual masturbation, toys, and oral sex. Another thing I like to remind my patients is that a person not have to achieve an orgasm to enjoy sex. I ask patients to think of orgasm as a bonus, not a requirement. With the pressure to orgasm lifted, couples are often able to relax and be present, allowing them to enjoy sex on a whole new level.


Consider Therapy: Sex therapy can be helpful in processing feelings and emotions as they relate to sexual challenges. The therapist can prescribe exercises for the patient and their partner to engage in that can spice up their sex life, ranging from communication practices to self awareness exercises to sexual experimentation activities.


Give It Time: After 6 months or so, some patients do report a decrease in sexual side effects from SSRIs. Since antidepressants can significantly improve the quality of life for those who take them, it can be well worth waiting to see if sexual side effects diminish over time.


References:


Atmaca M. Selective Serotonin Reuptake Inhibitor-Induced Sexual Dysfunction: Current Management Perspectives. Neuropsychiatr Dis Treat. 2020 Apr 20;16:1043-1050

155 views